Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Newport/Morehead City, NC

May 22, 2000Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 22, 2000, 6:04 PM EDT for Washington County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2000, 6:04 PM EDT (22:04 UTC)
Expired
May 22, 2000, 6:45 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Washington County, NC

The radar

The Morehead City radar (KMHX), 121 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:40 PM EDTHail 0.75Plymouth, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2177 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2177 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 222204
SVRMHX
NCC187-222245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
604 PM EDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF PLYMOUTH...MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PLYMOUTH AT 610 PM EDT.
   PHELPS LAKE AT 625 PM EDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MOTNDAY
EVENING FOR EASTERN NORTH CAROLINA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:35 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 22, 2:35 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EDT MON MAY 22 2000

AM NOT TOO IMPRESSED FOR PRECIPITATION CHANCES THIS PACKAGE THOUGH I
WILL BE HARD PRESSED TO KEEP A LOW POP OUT OF EACH PERIOD. THE AREA
WILL BE IN A NW FLOW ALOFT WITH SEVERAL WEAK VORTICITY MAXIMA
AFFECTING THE REGION DURING THE NEXT 2 DAYS. THE STRONGEST UPPER
SYSTEM WILL CROSS ESTRN NC THIS EVENING ACCOMPANIED BY MARGINAL LIFT
BUT GOOD INSTAB. ATMOSPHERE IS STARTING TO RECOVER HERE WITH SEVERAL
CONVERGENT BOUNDARIES EVIDENT ON SATELLITE. WILL KEEP A 30 EVENING
POP. AGREE WITH THE SPC THAT BEST SVR THREAT WILL BE OVR CENTRAL NC
WHERE BEST DESTABLIZATION TOOK PLACE. HOWEVER...LOW WBZ HEIGHTS WILL
MEAN A THREAT OF SOME LARGE HAIL WILL EXIST. A WEAK BNDRY WILL PASS
OFF THE COAST OVERNIGHT WITH A DRIER WESTERLY LOW LEVEL FLOW INTO
TUE. ANOTHER APPROACHING VORT WILL BACK THE FLOW AND INC MOISTURE
LATE TUE-TUE NIGHT. BEST LIFT ACTUALLY OCCURS AROUND 06Z WED...WITH
MOST OF THAT OFFSHORE. CAN/T RULE OUT A LATE DAY OR NIGHTTIME SHRA OR
STORM BUT FEEL 40 FWC POPS OVERDONE. WILL GO WITH A SLIGHT CHC. SAME
FOR WED AS ANOTHER WK UPPER WAVE CROSSES THE AREA. MAIN STORY WED
WILL BE INCREASING TEMPS/HUMIDITY AS A HOT AIRMASS OVR THE SRN PLAINS
GETS ADVECTED ESTWRD. THINK HIGHS INLAND WILL APPROACH 90...WARMING
FROM EXPECTED MAXES IN THE MID 80S TUE.

CWF: WINDS WILL INCREASE OVR THE WATERS TUE NIGHT AND WED. AVN/ETA
SFC WIND FCST IS AROUND 20 KT FOR MY SRN WATERS AND 20-25 FOR THE
SOUNDS AND NRN WATERS. NGM WAS THE STRONGEST WITH 25-30 THROUGHOUT.
CLIMO FAVORS MARGINAL SCA CONDITIONS DEVELOPING TUE NIGHT...
PRIMARILY OVR THE NRN WATERS AND SOUNDS DUE TO NOCTURNAL JETTING.
WILL HEADLINE THESE AREAS FOR POSSIBLE SCA BUT KEEP THE SRN WATERS
JUST BELOW AT 20 KT. PLENTY OF TIME FOR LATER SHIFTS TO ADJUST IF
NEEDED.

.MHX...NONE.

ELARDO

In the hours before

Special weather statement, May 22, 1:00 PM EDT, 5 hours 4 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-222200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
100 PM EDT MON MAY 22 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA AGAIN THIS AFTERNOON AND EVENING...

A WEAK EAST TO WEST ORIENTED FRONTAL BOUNDARY HAS LIFTED NORTH OF
THE AREA...ALLOWING THE ATMOSPHERE ACROSS ALL OF EASTERN NORTH
CAROLINA TO BECOME WARM AND UNSTABLE. AN APPROACHING COLD FRONT FROM
THE WEST AND AN UPPER DISTURBANCE MOVING ACROSS THE AREA WILL TOUCH
OFF A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. WITH THE
UNSTABLE AIR OVER THE AREA...A FEW THUNDERSTORMS COULD REACH SEVERE
LEVELS WITH STRONG GUSTY WINDS AND LARGE HAIL.

STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES...AND OTHER EMERGENCY
PERSONNEL SHOULD REMAIN ALERT. STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE MEDIA SOURCE...FOR THE LATEST INFORMATION CONCERNING
THIS POTENTIALLY DANGEROUS WEATHER SITUATION.

RSB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:21 PM EDTSevere Thunderstorm WarningMHXDuplin39 min
May 22, 5:14 PM EDTSevere Thunderstorm WarningMHXMartin46 min
May 22, 6:02 PM EDTSevere Thunderstorm WarningMHXLenoir28 min
May 22, 6:10 PM EDTSevere Thunderstorm WarningMHXDare50 min
May 22, 6:48 PM EDTSevere Thunderstorm WarningMHXCraven42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.